Alert archive / North Dakota / Special Weather Statements in 2019
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 6, 2019, 5:21 PM CDT for Stutsman County, North Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2019, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 6, 2019, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:34 PM CDT | TSTM WND GST 60 | 5 Wnw Medina, ND | SPOTTER ESTIMATED WIND GUSTS UP TO 60 MPH. TREES WITH 6 INCH DIAMETER TRUNKS WERE BEING BENT CLOSE TO THE GROUND, BUT NOT BREAKING. ACCOMPANIED BY HAIL UP TO ONE-HALF INCH IN DIAMETER. |
| Aug 6, 5:45 PM CDT | TSTM WND DMG | Medina, ND | PICTURE SHOWS LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR. RELAYED BY MEDIA. |
| Aug 6, 5:53 PM CDT | TSTM WND DMG | Cleveland, ND | PICTURE SHOWS A LARGE TREE SNAPPED. TREE THEN FELL ON PICKUP. TIME ESTIMATED BY RADAR. RELAYED BY MEDIA. |
| Aug 6, 5:57 PM CDT | TSTM WND GST 63 | 3 W Eldridge, ND | MEASURED WIND GUST AT THE NORTH DAKOTA AGRICULTURAL WEATHER NETWORK OBSERVATION SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1937 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WWUS83 KBIS 062221
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Tue Aug 6 2019
NDZ036-037-062300-
Kidder-Stutsman-
521 PM CDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KIDDER AND
CENTRAL STUTSMAN COUNTIES UNTIL 600 PM CDT...
At 519 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pettibone to 9 miles southeast of
Tappen. Movement was east at 40 mph.
Wind gusts to 50 mph, and very heavy rainfall, are occurring with
these storms. Do not drive your vehicle through flooded roadways.
Seek shelter indoors as these storms approach.
Locations impacted include...
Jamestown, Medina, Kensal, Buchanan, Cleveland, Pettibone, Pingree,
Woodworth, Eldridge, Windsor, Edmunds, Crystal Springs and Chase
Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4671 9952 4711 9966 4733 9889 4732 9865
4681 9867
TIME...MOT...LOC 2219Z 255DEG 34KT 4711 9946 4680 9947
$$
HEINERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:30 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 6, 3:30 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 330 PM CDT Tue Aug 6 2019 .UPDATE... Issued at 329 PM CDT Tue Aug 6 2019 Current radar observations show several very strong to severe thunderstorms across south central North Dakota, with more storms rapidly developing. Updated the probability of precipitation to better reflect radar observations and expected trends. && .SHORT TERM...(This evening through Wednesday) Issued at 156 PM CDT Tue Aug 6 2019 Strong to severe storms are possible early this evening across south central through southeast North Dakota before moving out of the area by late evening. Current surface weather analysis depicts a west-east pressure trough across southern North Dakota, with decent return flow across south central North Dakota where dew points are hovering around 60 degrees and temperatures are in the lower 90s. In addition, an upper level impulse located across southeast Montana is beginning to catch up with the surface pressure trough. This may aid convective initiation this afternoon. The environment remains favorable for storms to continue into the evening, with a discrete storm mode favored. Very large hail between golf ball and tennis ball size is possible with the strongest storms, along with damaging wind gusts as high as 70 mph. The tornado threat looks very low given high LCLs and very little to no low level shear. Storms will quickly move south and east this evening, with storms exiting the area around 00z. A cold front will push southward from southern Saskatchewan and Manitoba through North Dakota tonight, with high pressure building in behind it. This will lead to much cooler temperatures tomorrow, with highs in the 70s. A few post frontal showers and weak thunderstorms cannot be ruled out tomorrow, and the latest CAM model guidance picks up on these potential showers. .LONG TERM...(Wednesday night through Tuesday) Issued at 156 PM CDT Tue Aug 6 2019 Cool Wednesday night with slightly below average temperatures favored throughout the long term forecast. Expect an active weather pattern for the weekend. A strong surface high will center over North Dakota Wednesday night, leading to clear skies and calm winds. This should allow temperatures to drop quite a bit, with a 60/40 blend of the ADJMET/NBM suggesting lows mainly in the 40s. This high pressure system will slowly move eastward across the state on Thursday. This should lead to a dry and pleasant day on Thursday with highs in the mid 70s to mid 80s southwest. The 12z EURO/GFS both depict a much more active weather pattern for the weekend, with widespread QPF amounts between 0.5 and 1.0 inches or more Friday afternoon through Saturday thanks to a distinct surface low developing across eastern Montana/northeast Wyoming and moving eastward across the Northern Plains. Upper level support is also evident in current model guidance. It appears there may be just enough CAPE and shear on Friday and Saturday for potential severe weather in some areas. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 156 PM CDT Tue Aug 6 2019 Mostly clear skies will dominate western and central North Dakota this afternoon through tonight, outside of any showers or thunderstorms. The best chance for thunderstorms will be across south central through southeast North Dakota this afternoon and evening, with storms likely exiting the area shortly after 00-01z. KBIS and KJMS may be affected by these storms, but most of the activity should be further south. A cold front will move down from Canada tonight, leading to increasing clouds from north to south Wednesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TK SHORT TERM...TK LONG TERM...TK AVIATION...TK
Hazardous weather outlook, Aug 6, 2:32 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 232 PM CDT Tue Aug 6 2019 NDZ018>023-025-033>037-041-042-044>048-050-051-071945- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe, with large hail up to tennis ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017-031-032-040-043-071945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman- 232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. Some storms may be severe, with large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. TJK
In the hours before
Local storm report, Aug 6, 4:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 1 ENE LINCOLN 46.77N 100.68W
08/06/2019 E1.50 INCH BURLEIGH ND TRAINED SPOTTER
&&
NJHLocal storm report, Aug 6, 4:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 3 SSE BISMARCK 46.77N 100.76W
08/06/2019 E1.00 INCH BURLEIGH ND OFFICIAL NWS OBS
72 MPH WIND GUST.
&&
JVLocal storm report, Aug 6, 4:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 3 SSE BISMARCK 46.77N 100.76W
08/06/2019 M71 MPH BURLEIGH ND OFFICIAL NWS OBS
QUARTER SIZED HAIL.
&&
JVLocal storm report, Aug 6, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL STERLING 46.81N 100.29W
08/06/2019 M1.75 INCH BURLEIGH ND TRAINED SPOTTER
QUARTER SIZE TO GOLF BALL SIZE HAIL REPORTED
IN STERLING. LARGE TREES AND POWER LINES
DOWN.
&&
TJKLocal storm report, Aug 6, 5:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 3 NE STERLING 46.85N 100.24W
08/06/2019 M68 MPH BURLEIGH ND MESONET
MEASURED WIND GUST AT STERLING ND DOT SENSOR
SITE.
&&
NJHSpecial weather statement, Aug 6, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Tue Aug 6 2019
NDZ036-037-062300-
Kidder-Stutsman-
521 PM CDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KIDDER AND
CENTRAL STUTSMAN COUNTIES UNTIL 600 PM CDT...
At 519 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pettibone to 9 miles southeast of
Tappen. Movement was east at 40 mph.
Wind gusts to 50 mph, and very heavy rainfall, are occurring with
these storms. Do not drive your vehicle through flooded roadways.
Seek shelter indoors as these storms approach.
Locations impacted include...
Jamestown, Medina, Kensal, Buchanan, Cleveland, Pettibone, Pingree,
Woodworth, Eldridge, Windsor, Edmunds, Crystal Springs and Chase
Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4671 9952 4711 9966 4733 9889 4732 9865
4681 9867
TIME...MOT...LOC 2219Z 255DEG 34KT 4711 9946 4680 9947
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:15 PM CDT | Special Weather Statement | BIS | Mercer | 30 min |
| Aug 6, 2:22 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 38 min |
| Aug 6, 2:37 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 38 min |
| Aug 6, 3:02 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 43 min |
| Aug 6, 3:05 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 40 min |
| Aug 6, 3:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 64 min |
| Aug 6, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 45 min |
| Aug 6, 3:36 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 34 min |
| Aug 6, 3:56 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 49 min |
| Aug 6, 4:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 46 min |
| Aug 6, 4:38 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 54 min |
| Aug 6, 4:44 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Aug 6, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 56 min |
| Aug 6, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 56 min |
| Aug 6, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 26 min |
Nearby
Special Weather Statements in North Dakota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.